Better Me

Medications That Could Trigger Dangerous Serotonin Syndrome

You’ve probably heard of serotonin. It’s a chemical produced by nerves in your body that helps keep your mood balanced. Since it affects your mood, doctors often prescribe drugs called selective serotonin reuptake inhibitors (SSRIs) to treat depression by increasing your serotonin levels.

Serotonin syndrome is a serious adverse drug reaction that can develop if you get too much serotonin in your system. “Symptoms can range from very mild to lethal,” said Jerry Snow, MD, a toxicologist at Banner Health.

What are the symptoms of serotonin syndrome?

With serotonin syndrome, you may notice:

  • Altered mental status such as confusion or changes in your thinking
  • Trouble sleeping
  • Agitation or restlessness
  • Increased heart rate and/or blood pressure
  • Dilated pupils
  • Tremors or shivering
  • Goosebumps
  • Sweating
  • Headache
  • Nausea, vomiting or diarrhea
  • Muscle rigidity, spasms or twitching and involuntary muscle contractions

In severe cases, you could experience:

  • High body temperature
  • Seizures
  • Irregular heartbeat
  • Loss of consciousness

What causes serotonin syndrome?

You could develop serotonin syndrome from using medications that affect your serotonin levels, interactions between drugs or overdose of certain drugs. “Many medications are associated with the syndrome,” Dr. Snow said. And they aren’t just drugs that treat depression or other mental health conditions. They include:

  • Monoamine oxidase inhibitors (MAOIs)
  • Tricyclic antidepressants
  • Selective serotonin reupdate inhibitors (SSRIs)
  • Opiate analgesics
  • Over-the-counter cough medicines (dextromethorphan)
  • Antibiotics
  • Weight-reduction agents
  • Drugs that reduce nausea or vomiting, called antiemetics
  • Antimigraine medications
  • Drugs of abuse
  • Herbal products such as St. John’s Wort

You’re at higher risk for serotonin syndrome if you just started or increased a medication that raises serotonin levels or if you take more than one drug that increases levels. It’s unlikely that you’ll develop serotonin syndrome if you’re taking just one drug and taking it as prescribed. “Even following an overdose of an SSRI, serotonin syndrome occurs in only 14 to 16% of people,” Dr. Snow said.

How can you prevent serotonin syndrome?

It’s crucial that you talk to your doctor or pharmacist about all your medications. That way, you can make adjustments if needed to avoid possible interactions. You might not think to mention cough medicine, dietary supplements or herbal products, but try not to overlook anything. “Avoiding the combination of multiple drugs is a critical step in prevention,” Dr. Snow said.

How is serotonin syndrome diagnosed?

No lab test can confirm serotonin syndrome, so doctors make a diagnosis based on your medical history and a physical exam. If you have taken drugs that could cause serotonin syndrome in the last several weeks and you have tremors, increased reflexes and involuntary muscle contractions, your doctor may diagnose it.

How is serotonin syndrome treated?

To treat serotonin syndrome, your doctor may have you stop taking the drugs that cause it. You may need supportive care and intravenous fluids, and sedatives if you are agitated. Sometimes, doctors prescribe medications such as cyproheptadine or antipsychotic agents to counteract the serotonin. In severe cases, you could require intensive care.

The bottom line

Serotonin syndrome is a dangerous interaction caused by drugs that affect your serotonin level. Talk to your doctor about your medications to see if you’re at risk. To find a doctor who can help you evaluate your prescription and over-the-counter drugs, reach out to Banner Health.

Other useful articles

Depression Pharmacy

Join the Conversation
Comments 0
Leave Reply Cancel reply
What do you think?*
Your email address will not be published. Required Fields *